During the pandemic, SARS-CoV-2 infection has been associated with arterial (acute limb ischemia) and venous thromboembolic phenomena (especially at pulmonary level) as well as, less frequently, consumption coagulopathies.
COVID-19 and its implications for thrombosis and anticoagulation.
This seems to be due to a hypercoagulable state promoted by COVID-19, whose mechanisms have not yet been explained. As far as we know, this may happen as a consequence of endothelial damage secondary to direct viral injury as well as to systemic inflammatory response, where the complement system plays an important role.
- Chauhan A.J.
- Wiffen L.J.
- Brown T.P.
COVID-19: a collision of complement, coagulation and inflammatory pathways.
Recently, some reported cases have been published, in which PE occurred despite the administration of anticoagulation treatment at prophylactic doses.
- Mestre-Gómez B.
- Lorente-Ramos R.M.
- Rogado J.
- et al.
Incidence of pulmonary embolism in noncritically ill COVID-19 patients. Predicting factors for a challenging diagnosis.
Furthermore, in most cases the thromboembolic event occurred after the acute phase of infection, namely, in the recovery phase.
- Langer F.
- Kluge S.
- Klamroth R.
- et al.
Coagulopathy in COVID-19 and its implication for safe and efficacious thromboprophylaxis.
Therefore, the use of anticoagulation as primary prevention has been proposed despite limited evidence. However, some scientific societies have already made some recommendations about the anticoagulation management,
- Bikdeli B.
- Madhavan M.V.
- Jimenez D.
- et al.
COVID-19 and thrombotic or thromboembolic disease: implications for prevention, antithrombotic therapy, and follow-up: JACC state-of-the-art review.
including the administration of anticoagulant therapy up to 45 days after hospital discharge if there are thrombotic risk factors (eg, reduced mobility, active cancer, elevated d
-dimer > 2 times the upper limit of normal) and low risk of bleeding.
We performed a literature review on the topic of COVID-19–associated heart valve prosthesis thrombosis and did not find any cases reporting mechanical or biological prosthesis thrombosis. Typically, bioprosthetic valve thrombosis is a possible but infrequent finding. In this case, the patient had a biological mitral prosthesis thrombosis simultaneously with PE. Making the correct diagnosis was required to provide the patient with the optimal anticoagulation strategy, after which we verified the resolution of the thrombus and consequently of the prosthetic valve stenosis.
We conclude that patients with COVID-19 may present hypercoagulability, causing the occurrence of pulmonary thromboembolism and in some cases also thrombosis of heart valve prostheses, as was the case for this patient 2 weeks after he was discharged from the hospital for COVID-19 pneumonia. With these findings, we support the recommendation of a prolonged anticoagulation strategy at full therapeutic doses after discharge of selected COVID-19 patients, particularly those with valve prostheses, including biological ones. Further studies are needed to shed light on the role of SARS-CoV-2 in thromboembolic phenomena and to confirm the most appropriate duration of anticoagulation therapy in selected patients.